Does sodium phosphate enema use cause electrolyte disorder?

Sodium-phosphate enema poisoning

Authors

Keywords:

sodium-phosphate enema, hyperphosphatemia, hypocalcemia, constipation

Abstract

Constipation is one of the most common symptoms in childhood. Sodium-phosphate enemas are frequently preferred for the treatment of constipation and bowel cleansing. We present a case of a 5-year-old boy who presented to the Pediatric Emergency Department with complaints of constipation, abdominal pain, abdominal distension and vomiting; had been constipated for about two years and had poor nutrition, and received a full dose of CT enema® twice in the last 12 hours before admission to the hospital. Upon arrival at the Pediatric Emergency Department, the patient was given a pediatric fleet enema because he had dense stools according to radiographic evidence. Poisoning due to Sodium-phosphate enema was considered due to severe hyperphosphatemia and hypocalcemia in the laboratory evaluation. Rapid intravenous hydration and 1 mL/kg calcium gluconate intravenous infusion were started. Electrolytes returned to the normal range at the 14th hour of follow-up without the need for additional treatment. This case is presented to emphasize that due to the widespread use of sodium-phosphate enemas in the treatment of chronic constipation, these enemas can cause phosphate poisoning even when used in healthy patients at therapeutic doses.

Downloads

Download data is not yet available.

References

Rubin G, Dale A. Chronic constipation in children. BMJ. 2006;18;333(7577):1051-5. doi: 10.1136/bmj.39007.760174.47. DOI: https://doi.org/10.1136/bmj.39007.760174.47

Akyildiz B, Kondolot M, Yikilmaz A, Arslan D, Kurtoğlu S. Ileus and intra-abdominal hypertension due to phosphate-containing enema. Indian J Pediatr. 2016;83(11):1346-8. doi: 10.1007/s12098-016-2166-3. DOI: https://doi.org/10.1007/s12098-016-2166-3

Nunez Sanchez MJ, Leighton Swaneck S, Diaz F. Severe tetany due to phosphate enemas use, case report. Rev Chil Pediatr. 2017;88(3):383-7. doi: 10.4067/S0370-41062017000300011. DOI: https://doi.org/10.4067/S0370-41062017000300011

Biebl A, Grillenberger A, Schmitt K. Enema-induced severe hyperphosphatemia in children. Eur J Pediatr. 2009;168(1):111-2. doi: 10.1007/s00431-008-0705-2. DOI: https://doi.org/10.1007/s00431-008-0705-2

Ladenhauf HN, Stundner O, Spreitzhofer F, Deluggi S. Severe hyperphosphatemia after administration of sodium-phosphate containing laxatives in children: case series and systematic review of literature. Pediatr Surg Int. 2012;28(8):805-14. doi: 10.1007/s00383-012-3124-4. DOI: https://doi.org/10.1007/s00383-012-3124-4

Greenbaum LA. Hyperphosphatemia. In: R.M. Klıegman, J.W.ST. Geme III editors, Nelson Textbook of Pediatrics, 21 edition. pp. 2123-2124.

Adamcewicz M, Bearelly D, Porat G, Friedenberg FK. Mechanism of action and toxicities of purgatives used for colonoscopy preparation. Expert Opin Drug Metab Toxicol. 2011;7(1):89-101. doi: 10.1517/17425255.2011.542411. DOI: https://doi.org/10.1517/17425255.2011.542411

Marraffa JM, Hui A, Stork CM. Severe hyperphosphatemia and hypocalcemia following the rectal administration of a phosphate-containing Fleet pediatric enema. Pediatr Emerg Care. 2004;20(7):453-6. doi: 10.1097/01.pec.0000132217.65600.52. DOI: https://doi.org/10.1097/01.pec.0000132217.65600.52

Pawlık W, Drzonek P, Nowak K. Severe Hyperphosphatemıa As The Adverse Effect Of Sodıum-Phosphate Enemas Use: Case Report And Revıew Of The Lıterature. In: The Book Of Articles National Scientific Conference “1st Summer Scientific On-Line School”. 2020. pp. 68.

Szoke D, Dolci A, Genderini A, Panteghini M. Fatal electrolyte abnormalities following enema administration. Clin Chem. 2012;58(11):1515-8. doi: 10.1373/clinchem.2011.170183. DOI: https://doi.org/10.1373/clinchem.2011.170183

Downloads

Published

2024-03-16

Issue

Section

Case Report

How to Cite

1.
Tomar Güneysu S, Güleryüz OD, Karakaş NM, Çolak Özlem. Does sodium phosphate enema use cause electrolyte disorder? Sodium-phosphate enema poisoning. J Surg Med [Internet]. 2024 Mar. 16 [cited 2024 Apr. 23];8(3):65-8. Available from: https://jsurgmed.com/article/view/7440